A set-covering model for a bidirectional multi-shift full truckload vehicle routing problem

Ruibin Bai*, Ning Xue, Jianjun Chen, Gethin Wyn Roberts

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

38 Citations (Scopus)

Abstract

This paper introduces a bidirectional multi-shift full truckload transportation problem with operation dependent service times. The problem is different from the previous container transport problems and the existing approaches for container transport problems and vehicle routing pickup and delivery are either not suitable or inefficient. In this paper, a set covering model is developed for the problem based on a novel route representation and a container-flow mapping. It was demonstrated that the model can be applied to solve real-life, medium sized instances of the container transport problem at a large international port. A lower bound of the problem is also obtained by relaxing the time window constraints to the nearest shifts and transforming the problem into a service network design problem. Implications and managerial insights of the results by the lower bound results are also provided.

Original languageEnglish
Pages (from-to)134-148
Number of pages15
JournalTransportation Research Part B: Methodological
Volume79
DOIs
Publication statusPublished - 1 Sept 2015
Externally publishedYes

Keywords

  • Container transport
  • Full truckload transport
  • Service network design
  • Set covering
  • Vehicle routing

Cite this